Minnesota, 2010High Wind in Minnesota, May 22, 2010
May 22, 2010 · NWS FGF · 3 events in 3 counties and zones
On the morning of the 22nd, a mesoscale convective vortex (MVC) tracked along the North and South Dakota border near Mobridge, South Dakota, into west central Minnesota. On the back edge of this MCV, a sharp clearing line was evident on satellite imagery and a wake low appeared in this region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 22nd, a mesoscale convective vortex (MVC) tracked along the North and South Dakota border near Mobridge, South Dakota, into west central Minnesota. On the back edge of this MCV, a sharp clearing line was evident on satellite imagery and a wake low appeared in this region. Gusty winds occurred near Jamestown, North Dakota, skipped over the Red River Valley, then appeared again over portions of west central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 5:56 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 22, 5:56 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT SAT MAY 22 2010
.UPDATE...
ISSUED A QUICK UPDATE THIS MORNING TO ACCOUNT FOR CURRENT RADAR
RETURNS. THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLIER THIS
MORNING HAVE COME TOGETHER TO FORM A MCS EAST OF ABERDEEN. NORTHERN
EXTENT OF PRECIPITATION SHIELD HAS MOVED INTO SOUTHEAST NORTH
DAKOTA...SO INCREASED POPS INTO THE LIKELY CATEGORY THROUGH 15
UTC. MODELS NOT RESOLVING MESOSCALE FEATURE WELL...SO DIFFICULT TO
SAY HOW LONG MCS WILL HOLD TOGETHER. WOULD EXPECT IT TO DISSIPATE
AND MOVE OUT OF THE FORECAST AREA BY LATE MORNING OR EARLY
AFTERNOON GIVEN CURRENT TRENDS.
&&
.AVIATION...
EXPECT VFR CONDITIONS AT ALL TAF AIRFIELDS THROUGH AT LEAST 00
UTC WITH CEILINGS AT OR ABOVE 8000 KFT AGL. A VERY STRONG LOW-LEVEL
JET WILL DEVELOP TODAY RESULTING IN GUSTY SOUTH-SOUTHEAST SURFACE
WIND THIS AFTERNOON FROM 20 TO 25 KTS WITH GUSTS UP TO 30 KTS.
STRONG TO SEVERE CONVECTION IS POSSIBLE FOR AIRFIELDS ALONG AND
EAST OF THE RED RIVER VALLEY AFTER 00 UTC TONIGHT...BUT TIMING AND
PLACEMENT CHALLENGES PRECLUDES A MORE THOROUGH MENTION IN CURRENT
TAFS. FOR NOW...WILL COVER THREAT USING CB QUALIFIER AND AMEND AS
NECESSARY AS MESOSCALE DETAILS BECOME MORE APPARENT.
&&
.PREV DISCUSSION... /ISSUED 347 AM CDT SAT MAY 22 2010/
SHORT TERM...TODAY THROUGH MONDAY NIGHT
PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES/LOCATION
AND SEVERE CONVECTION THIS EVENING AND INTO EARLY SUNDAY. MODEL
PRESSURE/HEIGHT AND THERMAL FIELDS ARE IN REASONABLE AGREEMENT...
ALTHOUGH THE GFS/ECMWF ARE A BIT FASTER WITH SYSTEM TIMING COMPARED
TO THE NAM...PLACING THE HIGHEST QPF TONIGHT FROM LISBON TO FARGO
TO BEMIDJI. ALTHOUGH SYNOPTIC SCALE FEATURES ARE SIMILAR...IT WILL BE
THE MESOSCALE DETAILS THAT DETERMINE WHEN AND WHERE THE STRONGEST
CONVECTION OCCURS. AS SUCH...USED A MODEL BLEND FOR THIS FORECAST...
BUT LEANED TOWARDS MORE SIMILAR GFS/ECMWF SOLUTIONS.
ALL THAT BEING SAID...MODEL QPF PLACEMENT HAS BEEN POOR WITH
CURRENT SHOWER ACTIVITY EAST OF BISMARCK...FROM DEVILS LAKE TO THE
SOUTH DAKOTA BORDER. ONLY THE RUC APPEARS TO HAVE SOME GRASP ON
CURRENT CONDITIONS IN WHICH PRECIPITATION IS CO-LOCATED WITH
STRONGEST 850 TO 700 HPA WARM AIR ADVECTION. RUC WOULD SUGGEST
SHOWERS AND SOME THUNDERSTORMS WILL SLOWLY DIMINISH AND WEAKEN
THROUGH THE MORNING HOURS...SO WILL MAINTAIN CHANCE POPS FOR MOST
OF THE FORECAST AREA TODAY. STRONG TO SEVERE STORMS ACROSS CENTRAL
SOUTH DAKOTA WILL STAY SOUTH FOR NOW...RIDING ALONG THE NOSE OF A
STRENGTHENING LOW-LEVEL JET.
ALL MODELS SHOW THIS 40 TO 50 KNOT LOW-LEVEL JET MOVING INTO THE
FORECAST AREA BY THIS AFTERNOON. AS A RESULT...SOUTH-SOUTHEAST
SURFACE WINDS WILL BECOME STRONG FROM 20 TO 25 MPH WITH GUSTS TO
35 MPH. 700 HPA TEMPERATURES AROUND +12 CELSIUS SHOULD KEEP
ATMOSPHERE CAPPED FOR MOST OF THE DAY...BUT STRONG 300 HPA JET
SHOULD PROVIDE THE FORCING NECESSARY TO INITIATE CONVECTION AHEAD
OF AND ALONG SURFACE BOUNDARY STARTING SOMETIME THIS EVENING.
SURFACE DEW POINT TEMPERATURES WILL APPROACH 60 DEGREES IN THE
WARM SECTOR WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. THE
INFLUX OF LOW-LEVEL MOISTURE WILL HELP BRING ML CAPE VALUES INTO
THE 1500 TO 2000 J/KG RANGE AND WITH 0 TO 6 KM BULK SHEAR VALUES
FROM 40 TO 50 KTS...SEVERE CONVECTION IS ANTICIPATED.
PER SPC DAY ONE CONVECTIVE OUTLOOK...ISOLATED LARGE HAIL AND
TORNADOES WILL BE POSSIBLE BEFORE INDIVIDUAL STORMS LIKELY MERGE
INTO LINEAR MCS INCREASING THE THREAT FOR DAMAGING WINDS. WILL
ALSO NEED TO WATCH FOR FLASH FLOOD THREAT IF TRAINING CELLS BECOME
AN ISSUE. THE BIG QUESTIONS LEFT UNANSWERED...TIMING AND LOCATION.
AT THIS POINT...THE BIGGEST THREAT LOOKS TO BE FROM THE SOUTHERN
VALLEY INTO ADJACENT PORTIONS OF WEST-CENTRAL AND NORTHWEST
MINNESOTA LATER THIS EVENING AND OVERNIGHT.
CONDITIONS WILL IMPROVE FROM WEST TO EAST SUNDAY AS DRIER AND MORE
STABLE AIR MASS MOVE ACROSS THE REGION. HOWEVER...TEMPERATURES
WILL REMAIN IN THE MID 70S TO NEAR 80 DEGREES. FOR MONDAY...
ANOTHER SHORT-WAVE ROTATES THROUGH MOIST SOUTHWEST FLOW ALOFT FOR
THE NEXT ROUND OF CONVECTION. MODEL DIFFERENCES ABOUND...SO KEPT
CHANCE POPS FOR NOW UNTIL DETAILS CAN BE IRONED OUT.
LONG TERM...TUESDAY THROUGH FRIDAY
THE MAIN CHALLENGES IN THE LONG TERM ARE PCPN CHANCES AND WINDS. THE
MODELS ARE IN DECENT AGREEMENT...WITH THE ECMWF BEING A LITTLE
WARMER THAN THE GFS AND GEM. LEANED ON A BLEND OF THE ECMWF/GFS/GEM.
THE GFS/ECMWF/GEM/DGEX ALL INDICATE THAT A MONTANA HIGH PLAINS LOW
PRESSURE SYSTEM WILL PUSH NORTH INTO SASKATCHEWAN ON TUESDAY. ITS
ASSOCIATED DRY SLOT SHOULD SWEEP NORTH INTO THE NORTHERN PLAINS...AT
LEAST ACROSS AND WEST OF THE RED RIVER VALLEY. THE SOUNDINGS LOOKED
VERY DRY AND WELL MIXED...SO INCREASED THE WINDS...DECREASED SKY
COVER...AND DECREASED RELATIVE HUMIDITIES. IT LOOKS LIKE PCPN IS
POSSIBLE TUESDAY...ESPECIALLY EAST OF THE VALLEY. STILL LEFT SOME
PCPN CHANCES ACROSS THE VALLEY TO ACCOUNT FOR UNCERTAINTY IN CASE
THE FUTURE MODELS CHANGE THE TIMING OF THE SYSTEM.
THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT FOR HAVING HIGH PRESSURE
OVER EASTERN ND AND NORTHWESTERN MN WEDNESDAY...WHICH SHOULD HELP
KEEP THINGS DRY. HOWEVER...INHERITED PCPN CHANCES FROM THE PREVIOUS
FORECAST. THE GFS/ECMWF/DGEX DO INDICATE SOME PCPN TO THE SOUTH AND
EAST...SO DECIDED TO TREND THE PCPN CHANCES DOWN A BIT...BUT NOT
COMPLETELY REMOVE THEM JUST YET.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
ROGERS/GROCHOCINSKI
Hazardous weather outlook, May 22, 4:23 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
523 AM CDT SAT MAY 22 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
523 AM CDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING AND
AFTERNOON. ANY ACCUMULATION SHOULD BE LESS THAN ONE QUARTER OF AN
INCH. IN ADDITION...STRONG SOUTH-SOUTHEAST WINDS WILL DEVELOP THIS
AFTERNOON WITH SUSTAINED SPEEDS FROM 20 TO 30 MPH AND GUSTS UP TO
35 MPH. SIGNIFICANT WAVE ACTION IS POSSIBLE ON LARGE AREA LAKES
THROUGHOUT THE DAY.
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING AND
OVERNIGHT AS A WELL-DEFINED COLD FRONT MOVES ACROSS THE REGION.
THE EXACT TIMING AND LOCATION OF THE STRONGEST STORMS IS STILL
UNCERTAIN...BUT THE GREATEST THREAT EXISTS ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PORTIONS OF WEST-CENTRAL AND NORTHWEST
MINNESOTA BEGINNING THIS EVENING. LARGE HAIL...DAMAGING WIND AND
HEAVY RAIN WILL BE POSSIBLE AS WELL AS ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL DISSIPATE FROM WEST TO EAST THROUGH
THE DAY SUNDAY BEFORE A RETURN TO UNSETTLED WEATHER AND THE NEXT
THREAT FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE...MONDAY INTO EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND
OVERNIGHT. SPOTTERS ARE ENCOURAGED TO PROVIDE SEVERE WEATHER
REPORTS TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.
ROGERS
High Wind, East Otter Tail
- When
- May 22, 8:38 AM CST to 8:47 AM CST
- Where
- East Otter Tail forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
A MNDOT RWIS sensor near Ottertail measured wind gusts of 58 mph.
High Wind, Hubbard
- When
- May 22, 9:00 AM CST
- Where
- Hubbard forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
The Hubbard County emergency manager reported portions of the southern half of Hubbard County had power lines down and two power poles snapped in half.
High Wind, Wadena
- When
- May 22, 9:15 AM CST
- Where
- Wadena forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Power poles and trees were blown down near Sebeka and Nimrod.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221246, 221247, 221248.